Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 14, 2021

NWS Great Falls, MT issued this special weather statement at Aug 14, 2021, 4:55 PM MDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 4:55 PM MDT (22:55 UTC)
Expired
Aug 14, 2021, 5:30 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

The radar

The Billings radar (KBLX), 217 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS85 KTFX 142255
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
455 PM MDT Sat Aug 14 2021
 
MTZ055-142330-
Gallatin MT-
455 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Gallatin
County through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake, or 20 miles west of Mammoth. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain is 
         also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Gallatin
County.

This includes Highway 191 between mile markers 31 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall may lead to localized flooding. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4498 11126 4514 11113 4512 11104 4507 11105
      4511 11110 4505 11115 4501 11110 4488 11111
TIME...MOT...LOC 2254Z 300DEG 1KT 4503 11111 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:07 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 14, 3:07 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
307 PM MDT Sat Aug 14 2021

.SYNOPSIS...

It will remain hot and very dry through Monday, and winds will
increase for Sunday and Monday, as well. A major change in the
weather pattern is then expected to arrive by Tuesday, with
a widespread soaking rain and shift to much cooler than normal
weather for mid-week. Rain chances will diminish and temperatures
will moderate some late in the week, but it is still forecast to
remain a bit cooler than normal.

&&

.DISCUSSION...

This evening through Monday night...
The axis of an upper level ridge continued to work its way
towards Central Montana. Even though smoke has suppressed temps a
bit, this ridging still allowed for another rather warm day
today. As of 3pm, temps were already into the 90s as of 3pm for
most of the Plains and some central valleys, and valleys of
Southwestern Montana were expected to get into at least the upper
80s, if not low 90s. Despite smoke likely suppressing highs by a
few degrees, relative humidity has dropped to critical levels
below 15% across most of the area, but generally light winds
should keep critical fire weather danger at bay. Unfortunately,
and as expected, the smoke has returned east of the Divide with a
vengeance, with Helena, Great Falls, and Cut Bank all reporting
visibility under 6 miles as of 3pm.

This upper level ridge will begin to break down on Sunday, and
while temperatures will still remain quite warm, winds will begin
to increase as the ridge flattens. Expect another day with highs
in the 90s, and with RH values expected to once again dip into
the lower teens, widespread critical fire weather conditions are
anticipated. Thus, in collaboration with GGW and BYZ, the Fire
Weather Watch was upgraded to a Red Flag Warning. The warning is
valid for all Fire Weather Zones for Sunday, though Zone 116
(Lincoln Ranger District) was excluded for Monday, owing to higher
expected relative humidity. Critical fire weather conditions are
expected across most of the area again Monday - temperatures may
be a few degrees cooler owing to the deteriorating ridge, and RH
may be a touch higher. However, winds are forecast to be a bit
stronger, balancing out the slightly better RH and maintaining
widespread critical fire weather conditions. -Kredensor

Tuesday through next Saturday...
A strong cold front will push through the area on Tuesday as an
upper level trough digs into the Pacific Northwest. This front
will cause temperatures to crash, with daytime highs likely only
reaching the mid 60s for most of the plains. Southwest Montana may
get into the 80s again on Tuesday, as the mountains will hold up
the front and it may not reach there until late Tuesday evening,
or even overnight. Rain showers will also accompany the colder
air, and snow levels may fall low enough to allow for some early
season snow across some of the higher terrain. While there is
still a bit of uncertainty with rainfall totals, there will be a
good chance of picking up over 0.5 inches of liquid across the
plains, though valleys in Southwest Montana appear to be more in
the 0.1-0.25 inch range as of this time. Regardless, it will be a
welcome, widespread and wetting rain that should help
significantly curtail current fire activity (and new fire starts
for a while) and help things green up a bit. As we head into the
latter part of the week, expect the cooler air to stick around for
a few days, with another potential shot of rain coming for the
end of the week. Ludwig/Kredensor

&&

.AVIATION...
1100 AM MDT Sat Aug 14 2021 (14/18Z TAF period)

Main impact to terminal operations throughout the next 24 hours
will be VIS reductions in areas of smoke/haze. While VFR conditions
are primarily expected throughout the 1418/1518 TAF period, areas
of dense smoke could reduce VIS down to MVFR for brief periods of
time. Given low confidence and generally low predictability in smoke
forecasting, I have elected to maintain VFR prevailing groups for
now with this TAF issuance. Mountains will be obscured at times. -
Moldan

&&

.FIRE WEATHER...

Critical fire weather conditions are expected across most of the
fire weather forecast area both Sunday and Monday. Even with smoke
cover likely suppressing temperatures a bit today, humidity is
critical at under 15% for much of the area. However, winds have
not been too strong today, so all critical thresholds are not
being met, though certainly fire weather conditions are elevated,
and fires are likely seeing some increased activity.

For Sunday, it will be another very warm day, with widespread
highs in the 90s. Humidity will be under 15% for most locations in
the afternoon and early evening hours, and winds will also pick
up. Expect widespread sustained winds tomorrow of 15 to 20 mph,
with areas of 25 mph or more. Gusts of 25 to 30 mph will be common
on Sunday, with even stronger gusts up towards Glacier County and
Fire Weather Zone 112. For Monday, RH may not be quite as low, but
winds are expected to be a bit stronger, thus balancing out and
keeping conditions critical and worthy of an RFW. -Kredensor

&&

.CLIMATE...
With a high in the 90s again today, Helena will tie its all-time
record for number of 90-degree days - 47 days - which was set in
2001. With an anticipated high in the 90s on Sunday and Monday,
they should break the record.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  97  64  94 /   0   0   0  10
CTB  59  92  62  85 /   0   0   0   0
HLN  63  97  64  95 /   0   0   0  10
BZN  54  94  56  93 /   0   0   0  20
WYS  45  84  43  82 /  10   0   0  30
DLN  52  89  54  89 /   0   0   0  30
HVR  64  98  67  94 /   0   0   0   0
LWT  60  94  62  92 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Sunday Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning from noon Sunday to midnight MDT Monday night
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front.

Red Flag Warning from noon Sunday to midnight MDT Monday night
Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 14, 3:27 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT Sat Aug 14 2021

MTZ008-015-055-142200-
Madison MT-Beaverhead MT-Gallatin MT-
327 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern
Madison, southeastern Beaverhead and south central Gallatin Counties
through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Henrys Lake, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph. Brief heavy rain and hail less
         than pea size are also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Yellowstone, Monida, Targhee Pass, Lakeview, Yellowstone Village
and Raynolds Pass.

This includes the following highways...
 Interstate 15 between mile markers 1  and 2 .
 Highway 191 between mile markers 5 and 10, and between mile markers
31 and 33.
 Highway 287 between mile markers 1  and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Red Rock Reservoir or Hebgen Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4447 11251 4495 11171 4510 11105 4507 11105
      4505 11115 4501 11110 4449 11111 4458 11123
      4473 11132 4475 11139 4470 11149 4459 11153
      4454 11148 4456 11171 4451 11182 4456 11187
      4452 11211 4457 11229 4453 11236 4446 11237
TIME...MOT...LOC 2126Z 281DEG 8KT 4481 11165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 14, 4:08 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT Sat Aug 14 2021

MTZ008-015-055-142245-
Madison MT-Beaverhead MT-Gallatin MT-
408 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern
Madison, southeastern Beaverhead and south central Gallatin Counties
through 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Henrys Lake, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. A period of
         heavy rainfall is also possible from this slow-moving
         storm, which may cause slick roads over Raynolds Pass.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raynolds Pass.

This includes Highway 287 between mile markers 1  and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4471 11170 4487 11158 4478 11122 4469 11129
      4475 11139 4471 11141 4472 11145 4470 11149
      4466 11147 4464 11152 4461 11152
TIME...MOT...LOC 2207Z 298DEG 8KT 4476 11155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 14, 4:10 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Sat Aug 14 2021

MTZ055-142245-
Gallatin MT-
410 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Gallatin
County through 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake, or 17 miles west of Mammoth, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. A period of
         heavy rainfall is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Gallatin
County.

This includes Highway 191 between mile markers 28 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4496 11119 4505 11115 4504 11114 4508 11107
      4511 11110 4511 11112 4513 11111 4512 11104
      4508 11104 4504 11111 4502 11110 4492 11110
TIME...MOT...LOC 2210Z 289DEG 8KT 4503 11106

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 14, 4:53 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Sat Aug 14 2021

MTZ008-015-055-142315-
Madison MT-Beaverhead MT-Gallatin MT-
453 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern
Madison, southeastern Beaverhead and south central Gallatin Counties
through 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Henrys Lake, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain is
         also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. The heavy rain will also make the road over
         Raynolds Pass very slippery.

Locations impacted include...
Raynolds Pass and Targhee Pass.

This includes Highway 287 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4461 11124 4462 11122 4465 11127 4473 11132
      4475 11138 4471 11141 4470 11149 4466 11147
      4464 11152 4462 11151 4468 11161 4483 11147
      4471 11110 4457 11122
TIME...MOT...LOC 2251Z 302DEG 14KT 4472 11145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 14, 4:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
455 PM MDT Sat Aug 14 2021

MTZ055-142330-
Gallatin MT-
455 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Gallatin
County through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake, or 20 miles west of Mammoth. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain is
         also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Gallatin
County.

This includes Highway 191 between mile markers 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4498 11126 4514 11113 4512 11104 4507 11105
      4511 11110 4505 11115 4501 11110 4488 11111
TIME...MOT...LOC 2254Z 300DEG 1KT 4503 11111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:39 AM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more11 hr
Aug 14, 2:40 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more54 hr
Aug 14, 3:27 PM MDTSpecial Weather StatementTFX33 min
Aug 14, 4:08 PM MDTSpecial Weather StatementTFX37 min
Aug 14, 4:10 PM MDTSpecial Weather StatementTFXGallatin35 min
Aug 14, 5:23 PM MDTSpecial Weather StatementTFX37 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.